Nebraska, 2023Drought in Nebraska, June 1 to 30, 2023
June 1 to 30, 2023 · NWS LBF · 20 events in 20 counties and zones
Adequate precipitation in June across western, far southwestern and portions of north central Nebraska, led to some improvement in drought conditions in these areas. Across the Sandhills, conditions remained largely unchanged for the month.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Adequate precipitation in June across western, far southwestern and portions of north central Nebraska, led to some improvement in drought conditions in these areas. Across the Sandhills, conditions remained largely unchanged for the month. Across portions of Boyd and Holt Counties, drought conditions actually deteriorated by the end of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, May 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1227 AM CDT Thu Jun 1 2023
...Updated Aviation...
.SYNOPSIS...
Issued at 331 PM CDT Wed May 31 2023
Key Messages:
- Precipitation chances increase late week into the weekend
- High temperatures coolest in the southwest part of the state
where precipitation chances are best and cloud cover will be
persistent
- Although precipitation chances will exist next week, a trend
toward less coverage and slightly warmer temperatures is
expected
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 331 PM CDT Wed May 31 2023
Plenty of insolation across the area today yielding temps in the
upper 70s to lower 80s for the most part. The upper level flow is
rather weak across the central High Plains today as an upper low
churns over the tri-state area of CA/AZ/NV. As the upper level flow
strengthens across the Rockies through the afternoon, the low
level flow will respond to the lowering pressures with southerly
winds increasing across the southwest into Panhandle areas.
However, with primarily weak wind fields in the low levels, upper
level forcing will focus primarily on areas of higher terrain
further west, and resultant outflow boundaries from prior
convection which currently reside south of the area. All of this
to say confidence is low on precipitation development in our area
this evening, but instead will wait for any convection to move
into the area from the areas mentioned previously. As the
atmosphere cools with sunset, a LLJ is expected to develop
although somewhat modest. This advection of warm and slightly
unstable air aloft may help to sustain any precipitation past
sunset, mainly in the southwest portion of the state and low
chances will be kept there.
For Thursday...with southerly flow aloft increasing and better
organized convection ongoing further south would expect fairly
significant mid and high level cloudiness across especially the
southern half of the state. This will slow the warming at least for
the start of the day with more insolation possible by afternoon.
There will be somewhat better support aloft for large scale ascent
with increasing southerly flow aloft by afternoon, as well as the
responding increasing winds in the low levels. With a lack of low
level convergence or well defined boundary, would expect initial
thunderstorm development to once again be in the higher terrain
further west. What remains unknown is the extent of convection
across KS tonight and what outflow and resultant forcing can come
from that. Moisture, however, won't be a problem as the southerly
flow should allow precipitable water values to increase into the
90th percentile for this time of year. Therefore decent
instability in place as well with the areas of insolation yielding
locations that can realize that potential better. Afternoon highs
should be warmest in the north where insolation should be better.
.LONG TERM...(Friday through Wednesday)
Issued at 331 PM CDT Wed May 31 2023
Any thunderstorms late Thursday should be sustained by a decent LLJ
overnight into Friday morning, especially across central NE.
After a bit of a lull by late morning, would expect good upper
level forcing will again be able to focus convection on any
resultant outflow boundaries from previous convection which, while
difficult to pin down a location, does still yield medium
confidence in the potential for thunderstorms across area. With
the upper level low still parked to the west of the area,
individual upper PV anomalies will rotate through the flow
providing larger scale lift to focus convergence along the
aforementioned low level boundaries. Cloud cover will likely limit
heating in portions of the west and south, so would again expect
the highest temps in the northern portion of the area. Saturday
could result in a similar progression of features although the
upper low is expected to weaken and fill and the various ensemble
systems show a weakening influence from this system. However with
plenty of moisture in place there would still be good potential
for more widespread showers with a few rumbles of thunder. This
will again limit temps in the south and western portion of the
area.
Precipitation chances lessen by the start of the week as the upper
pattern transitions to an upper ridge located over central Canada,
with a developing and quite anomalous upper low evolving across the
northeastern states by mid week. Western and north central NE will
be caught in between with a general weaker upper flow which would
make organized convection potential low. Assuming this is associated
with lesser cloud cover, temps across the area should recover to
closer to average for this time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1227 AM CDT Thu Jun 1 2023
The area of showers and thunderstorms across srn KS/OK Panhandle
will move north and weaken as it approaches srn Nebraska around
12z this morning. Scattered showers and isolated thunderstorms are
expected throughout the day across wrn and ncntl Nebraska as this
disturbance continues moving north.
A second area of showers and thunderstorms is possible tonight.
This flight concern is associated with a developing disturbance
across swrn TX, also forecast to move north.
Otherwise, VFR ceilings and vsbys should prevail overnight through
Thursday evening across wrn and ncntl Nebraska.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 31, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
232 PM CDT Wed May 31 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-011945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
232 PM CDT Wed May 31 2023 /132 PM MDT Wed May 31 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This evening an tonight.
Isolated to widely scattered thunderstorms are possible across
portions of western and north central Nebraska this evening. Any
strong storms that do develop have the potential to produce locally
heavy rainfall, gusty winds, and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Though unsettled weather continues for Thursday into the weekend
with daily thunderstorm chances, the widespread severe weather
threat appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any hail, damaging winds, and heavy rainfall to the
National Weather Service.
Drought, Boyd
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Across far southwestern Boyd County, severe (D2) conditions improved to moderate (D1) drought conditions by the end of June. Over central portions of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought conditions by the end of the month. Over the eastern third of the county, moderate (D1) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Lynch reported 3.19 inches of precipitation for June.
Drought, Holt
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Over far northwestern portions of Holt County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of June. Over far northeastern portions of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. Over the remainder of Holt County, severe (D2) drought persisted through the end of the month. The cooperative observer at O'Neill reported 3.08 inches of rainfall for June. This was 0.40 inches below the normal of 3.48 inches.
Drought, Wheeler
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across all of Wheeler County through the end of June. The cooperative observer at Bartlett 1W reported 3.87 inches of precipitation for June. This was 0.17 inches below the normal of 4.04 inches.
Drought, Garfield
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Garfield County through the end of June. The cooperative observer at Ericson 8WNW reported 3.22 inches of precipitation in June. This was 0.95 inches below the normal of 4.17 inches. The cooperative observer at Burwell reported 2.88 inches of precipitation in June. This was 0.86 inches below the normal of 3.74 inches.
Drought, Keya Paha
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Moderate drought conditions, over central Keya Paha County, improved to abnormally dry (D0) drought conditions by the end of June. Severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month. Abnormally dry (D0) drought conditions remained over the western third of the county through the end of the month. The cooperative observer at Springview 2NW reported 5.61 inches of precipitation in June.
Drought, Rock
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Rock County through the end of June.
Drought, Brown
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Over far northwestern portions of Brown County, moderate (D1) drought conditions persisted through the end of June. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Ainsworth reported 2.46 inches of precipitation for June. This was 1.31 inches below the normal of 3.77 inches. The cooperative observer at Elsmere 9ENE reported 3.13 inches of precipitation for June. This was 1.11 inches below the normal of 4.24 inches.
Drought, Loup
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Loup forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the end of June across all of Loup County.
Drought, Blaine
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Blaine County through the end of June.
Drought, Custer
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Custer County through the end of June. At the Broken Bow Airport, 3.07 inches of precipitation was reported for June. This was 0.45 inches below the normal of 3.52 inches. The cooperative observer at Callaway 8WSW reported 2.51 inches of precipitation in June. The cooperative observer at Anselmo 2WSW reported 1.70 inches of precipitation for June. This was 2.04 inches below the normal of 3.74 inches.
Drought, Eastern Cherry
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Over southeastern Cherry County, severe (D2) drought conditions persisted through the end of June. Over portions of east central Cherry County, moderate (D1) drought conditions persisted through the end of the month. The cooperative observer at Valentine Lakes NWR reported 4.38 inches of precipitation in June. This was 0.15 inches below the normal of 4.53 inches. At the Valentine airport, 5.81 inches of precipitation fell in June. This was 1.85 inches above the normal of 3.96 inches.
Drought, Thomas
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the end of June across all of Thomas County.
Drought, Logan
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Logan County through the end of June. The cooperative observer at Stapleton 5W reported 1.78 inches of precipitation for June. This was 2.42 inches below the normal of 4.20 inches.
Drought, McPherson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the end of June over all of McPherson County.
Drought, Lincoln
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Over far northeastern portions of Lincoln County, severe (D2) drought conditions persisted through the end of the June. The cooperative observer at Wallace 2W reported 1.83 inches of precipitation in June. This was 2.00 inches below the normal of 3.83 inches. The cooperative observer at Hershey 5SSE reported 1.82 inches of precipitation for the month. This was 2.00 inches below the normal of 3.82 inches. At the North Platte Airport, 2.59 inches of precipitation fell in June. This was 0.95 inches below the normal of 3.54 inches. The cooperative observer at Brady reported 2.32 inches of precipitation for June.
Drought, Frontier
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over far eastern portions of Frontier County through the end of June. The cooperative observer at Curtis reported 1.89 inches of precipitation in June. This was 1.77 inches below the normal of 3.66 inches. The cooperative observer at Eustis 2NW reported 2.28 inches of precipitation for June. This was 1.22 inches below the normal of 3.50 inches.
Drought, Hooker
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Hooker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over far eastern portions of Hooker County through the end of June. Over the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month.
Drought, Grant
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Severe (D2) drought conditions over southeastern portions of Grant County, improved to moderate (D1) drought conditions by the end of June. Over the remainder of the county, moderate (D1) drought conditions persisted through the end of the month.
Drought, Arthur
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Across east central portions of Arthur County, severe (D2) drought conditions persisted through the end of June. Over the remainder of the county, severe (D2) drought improved to moderate (D1) drought by the end of the month. The cooperative observer at Arthur recorded 4.27 inches of precipitation for June. This was 1.06 inches above the normal of 3.21 inches.
Drought, Keith
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Severe (D2) drought conditions, over northwestern Keith County, improved to moderate (D1) drought conditions by the end of June. The cooperative observer at Kingsley Dam reported 1.90 inches of precipitation in June. This was 1.34 inches below the normal of 3.24 inches. The cooperative observer at Ogallala reported 1.28 inches of precipitation in June. This was 1.83 inches below the normal of 3.11 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Texas, June 1 to 30, 202311 events
- Drought in Kansas, June 1 to 30, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105979, 1106719, 1106720, 1106721, 1106722, 1106724, 1106727, 1106728, 1106730, 1106732, 1106733, 1106734, 1106739, 1106740, 1112222, 1112226, 1106735, 1106738, 1106743, 1112219.